Alert archive / North Carolina / Hard Freeze Warnings in 2021
Hard Freeze Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this hard freeze warning at Apr 2, 2021, 9:02 AM EDT for 31 counties in North Carolina. It took effect at Apr 3, 2021, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2021, 9:02 AM EDT (13:02 UTC)
- In effect from
- Apr 3, 2021, 2:00 AM EDT
- Expired
- Apr 3, 2021, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775 WWUS72 KRAH 021302 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 902 AM EDT Fri Apr 2 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-030300- /O.EXP.KRAH.FZ.W.0001.000000T0000Z-210402T1300Z/ /O.NEW.KRAH.HZ.W.0001.210403T0600Z-210403T1300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 902 AM EDT Fri Apr 2 2021 ...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures in the lower to mids expected. * WHERE...Portions of central North Carolina. * WHEN...From 2 AM to 9 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
4 follow-up statements
520 WWUS72 KRAH 021356 AAC NPWRAH URGENT - WEATHER MESSAGE...UPDATED National Weather Service Raleigh NC 956 AM EDT Fri Apr 2 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-030600- /O.CON.KRAH.HZ.W.0001.210403T0600Z-210403T1300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 956 AM EDT Fri Apr 2 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures in the lower to mids 20s expected. * WHERE...Portions of central North Carolina. * WHEN...From 2 AM to 9 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
676 WWUS72 KRAH 030022 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 822 PM EDT Fri Apr 2 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-031300- /O.CON.KRAH.HZ.W.0001.210403T0600Z-210403T1300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 822 PM EDT Fri Apr 2 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures in the lower to mids 20s expected. * WHERE...All of central North Carolina. * WHEN...From 2 AM to 9 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
210 WWUS72 KRAH 030745 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 345 AM EDT Sat Apr 3 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-031300- /O.CON.KRAH.HZ.W.0001.000000T0000Z-210403T1300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 345 AM EDT Sat Apr 3 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures in the low to mid 20s. * WHERE...All of central North Carolina. * WHEN...Through 9 AM EDT today. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Steps to protect tender plants from the cold and to prevent freezing and possible bursting of outdoor water pipes should already be completed. && $$
490 WWUS72 KRAH 031256 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 856 AM EDT Sat Apr 3 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-031400- /O.EXP.KRAH.HZ.W.0001.000000T0000Z-210403T1300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 856 AM EDT Sat Apr 3 2021 ...HARD FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... Most areas across the region are now above freezing. Therefore, the Hard Freeze Warning will be allowed to expire at 9 AM EDT. $$ JJT
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this hard freeze warning went out at Apr 2, 6:36 AM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 2, 6:36 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 636 AM EDT Fri Apr 2 2021 .SYNOPSIS... High pressure will build into the area through the end of the week, and remain over the region through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 320 AM Friday... ...Freeze Warning continues for all of Central NC until 9 AM... High pressure centered over IL/IN as of 3 AM, will remain in place today before slowly building east into the mid-Atlantic tonight. The strong northwesterly gradient winds will persist today before tapering off as the high builds in. Aloft, the upper trough will sit over the East Coast through today, shifting east offshore this evening and lifting northeast away from the area tonight. Expect some mid-level clouds over the area this morning as the vort max swings through the base of the trough. Do not expect any precipitation given how dry the lower levels are. If there were to be any precipitation, it would likely be virga, maybe even a brief, stray flurry between the Triad and Triangle. Regardless, no impacts are expected. Despite the plentiful sunshine, highs will struggle to get out of the 40s across much of central NC. mid 40s north to low 50s south expected. With the high building over the region overnight, low-level thicknesses will bottom out in the 1285-1300 meter range by 12Z Saturday. This, combined with the clear skies and calm to light winds should result in excellent radiational cooling conditions and lows bottoming out in the low to mid 20s. These lows will be near record for April 2. Another Freeze Warning will likely be issued this morning for tonight/Saturday morning. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 330 AM Friday... ...Continued unseasonably cold temperatures with another Freeze Warning likely for 2-9 AM tonight/Saturday morning... High pressure will remain over the region on Saturday, shifting gradually south-southwestward Saturday night. Aloft, generally expect NW flow to dominate, with a couple of weak disturbances in the mid-levels possibly resulting in some fleeting clouds during the aft/eve hours. Low level thicknesses will increase to around 1340 meters by 12Z Sunday. Temperatures are expected to rebound some, with highs in the mid 50s and lows generally in the low to mid 30s. With some locations, especially the usual cold spots, possibly dropping below freezing again Saturday night, a Freeze Watch is possible. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 355 AM Friday... 00Z/2nd EPS and GEFS means are in much agreement than 12-24 hrs ago with large scale flow across the CONUS during the medium range, which includes a trend toward a deeper trough/closed low ampliying from srn BC and the Pacific Northwest at the start of the period to the cntl Plains and mid MS Valley by Wed-Thu. Preceding that slow- moving low, an amplifying ridge aloft over the MS Valley will be slow to progress ewd owing to high latitude blocking over the N. Atlantic. Downstram of that ridge, generally dry, nwly flow aloft will result across cntl NC through at least Tue night. At the surface, modified cP high pressure initially over the Southeast will drift offshore through Mon, by which time an Appalachian-lee trough will develop across the middle Atlantic and Carolinas. Residual continental/dry air accompanying the ridge will be slow to modify over the Carolinas, with Atlantic and Gulf trajectories both directed toward the Great Plains and MS Valley until Wed-Thu, at which time a backdoor cold front and focus for convection is forecast to have settled into the srn middle Atlantic (invof cntl NC). As such, the next chance of rain will not be until Wed-Thu, with warming and above average temperatures in the 70s-lwr 80s south of the front each day next week. && .AVIATION /12Z FRIDAY THROUGH WEDNESDAY/... As of 635 AM Friday... 24 hour TAF period: High confidence VFR conditions will prevail through the TAF period. NW winds of 8-12 kts will continue, with gusts around 20 kts likely during the day. Winds will then decrease with gusts diminishing after 00Z Saturday, becoming calm to light and variable overnight. Looking ahead: High pressure and VFR conditions will prevail into the middle of next week. && .FIRE WEATHER... As of 330 PM Thursday... While spring green-up and a wetting rain in the past 24 hours will mitigate risk today, fire weather parameters are forecast to be critical Fri as gusty winds continue and an even drier airmass moves into the region. Relative humidity will dip to near 20%, with winds gusting to 25 mph, therefore an Increased Fire Danger Statement has been issued for all of central North Carolina from late Friday morning through Friday evening. && .CLIMATE... As of 1030 AM Thursday... Record low temperatures for Friday, April 2 GSO RDU FAY 24 (1923) 26 (1923) 26 (1923) Record low temperatures for Saturday, April 3 GSO RDU FAY 25 (1992) 25 (1992) 30 (1992) && .RAH WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 2 AM to 9 AM EDT Friday for NCZ007>011-021>028- 038>043-073>078-083>086-088-089. && SYNOPSIS...JJT NEAR TERM...KC SHORT TERM...KC LONG TERM...MWS AVIATION...KC FIRE WEATHER...MWS/JJT CLIMATE...RAH
Hazardous weather outlook, Apr 2, 3:52 AM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 352 AM EDT Fri Apr 2 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-030800- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 352 AM EDT Fri Apr 2 2021 ...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Additionally, there is Increased Fire Danger this afternoon and evening due to relative humidity of 19 to 25 percent and NW winds gusting into the low 20s mph. Low temperatures will be even colder tonight, when a hard freeze will be likely throughout central NC. Temperatures are likely to decrease to between 22 and 26 degrees for at least a couple of hours, with lows around 20 degrees possible in rural areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Frost or light freezing conditions are expected again Saturday night, especially in rural areas where temperatures drop into the low 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 2, 3:56 AM EDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 356 AM EDT Fri Apr 2 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-030030- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF ROXBORO, OXFORD, CREEDMOOR, HENDERSON, KITTRELL, WARRENTON, NORLINA, ROANOKE RAPIDS, ENFIELD, SCOTLAND NECK, WINSTON-SALEM, GREENSBORO, HIGH POINT, BURLINGTON, GRAHAM, MEBANE, HILLSBOROUGH, CHAPEL HILL, CARRBORO, DURHAM, ROUGEMONT, LOUISBURG, FRANKLINTON, NASHVILLE, SPRING HOPE, ROCKY MOUNT, TARBORO, PRINCEVILLE, LEXINGTON, THOMASVILLE, ASHEBORO, ARCHDALE, SILER CITY, PITTSBORO, RALEIGH, CARY, APEX, WAKE FOREST, KNIGHTDALE, SMITHFIELD, SELMA, CLAYTON, WILSON, ALBEMARLE, TROY, SOUTHERN PINES, PINEHURST, ABERDEEN, CARTHAGE, SANFORD, LILLINGTON, ANGIER, BUIES CREEK, ERWIN, DUNN, GOLDSBORO, WADESBORO, POLKTON, ROCKINGHAM, ELLERBE, LAURINBURG, CAMP MACKALL, WAGRAM, RAEFORD, FAYETTEVILLE, SPRING LAKE, HOPE MILLS, CLINTON, AND ROSEBORO 356 AM EDT Fri Apr 2 2021 ...INCREASED FIRE DANGER LATE THIS MORNING THROUGH THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY... After dry and gusty conditions yesterday, even drier air will move across central North Carolina today. Relative humidity will lower to 19-25 percent and northerly winds will gust to 20-25 mph from late this morning through this evening. These conditions will create an increased fire danger risk. Outdoor burning is discouraged. Please refer to your local burn permitting authority on whether you can burn. If you do burn, use extreme caution and ensure fire suppression equipment is readily available.
Nearby
Hard Freeze Warnings in North Carolina, 2021Every hard freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.